Thunderstorm Wind, Henderson
- When
- June 21, 3:40 PM CST
- Where
- Henderson County, Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.730, -87.700
A tree was down on Highway 145.
A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th. This bowing line of storms progressed southeast across the St. Louis area during the midday hours, then down across the lower Ohio Valley and southeast Missouri during the afternoon. Widespread wind damage was reported in parts of western Kentucky, along with several weak to moderately strong tornadoes. Very large hail was reported in a few locations. The atmosphere ahead of the storms became strongly unstable, with surface-based capes exceeding 4,000. Given the strong buoyancy, wind profiles were sufficiently strong for widespread severe weather. Deep-layer (0-6 km) wind shear values were no higher than about 30 knots, and 0-1 km shear was about 20 knots. Even though the region was under a broad 500 mb ridge, a moderately strong low-level feed of very moist and unstable air fueled the intense storms as they propagated southeastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 2:45 PM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
345 PM CDT Fri Jun 21 2019
.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM CDT Fri Jun 21 2019
Will need to be a bit brief due to ongoing severe weather.
Two lines of strong to occasionally severe thunderstorms will
affect the area late this afternoon into the early evening.
Extremely unstable conditions continue ahead of the complexes, and
they may in fact merge with time. Effective bulk shear near 40 kts
should help sustain the organized convection.
Thereafter, we expect another round of storms to develop later
tonight into Saturday morning along a frontal boundary stretching
from southern IL into northern KY. Though the severe potential may
be more limited with these storms, it will not be zero, and
torrential rainfall with PWATS over 1.75" could lead to flash
flooding of saturated soils from early evening storms. Thus, have
decided to initiate a flash flood watch for tonight through 15Z
Sat for location along and n/e of the sfc boundary. This generally
includes locations east of a line running from Mt Vernon, IL to
Hopkinsville, KY.
Hoping to get a bit of a break in the precip for some of the day
Saturday as H50 ridge tries to shift east toward the the region.
However, the surface boundary will likely still be hanging around,
and could focus yet another round of storms, some possible severe
during peak heating of the day and early evening. In fact, Sunday
looks unsettled as well, with a decent chance of at least some
scattered afternoon/evening convection. Becoming tough to catch a
break in this type of stagnant weather pattern.
It should also worth noting that very humid conditions over the
weekend will lead to heat indices popping up to near 100 degrees
where the sun comes out for a few hours during the late morning
and afternoon in between rounds of storms.
.LONG TERM...(Monday through Friday)
Issued at 330 PM CDT Fri Jun 21 2019
Models are coming in better agreement next week after Monday anyway.
They usually do improve as the weather calms down.
Monday however should remain active with an upper level trough
moving out of the plains into our area. It will also have a surface
reflection of a cold front. This should give us fairly high
confidence in thunderstorms and rain. CAPE's should be around 1k
j/kg2 with LI's around -4...so a strong storm could be possible.
This would especially be true near the front. The only difference
here is the GFS is a little faster at moving this system out which
is not unusual. So as the blend produced a comprise between the
timing issues among the models and it seems logical to us. Monday
the clouds and rain should hold temperatures down in the low to mid
80s range.
Tuesday should be drier but temperatures start to warm back to the
mid and upper 80s. However dew points will fall from 70 into the
middle 60s so it should be a little more tolerable. An upper ridge
over the southwest will build into the region with a surface high
tries to build in from the Gulf. There will also be a weak surface
high in the fronts wake to assist at inhibiting storm development.
This should keep any chance of rain to a minimum as we head through
the rest of the week. However temperatures will warm up to around
90. With this in mind we cant say there couldn't be pop up summer
time thunderstorm but the chances are too low to include at this
time. Friday the flow will turn easterly at the surface and could
result in a little cooler temperatures.
&&
.AVIATION...
Issued at 1231 PM CDT Fri Jun 21 2019
There will be a line of tsra move through mvn...evv and owb this
afternoon. We could easily see gusts of 30 to 40 mph with some
storms. Heavy rain as well. This will pass and be followed by some
rain but mostly VFR conditions. There will also be some llws this
evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Saturday morning for ILZ076>078-083.
MO...None.
IN...Flash Flood Watch through Saturday morning for INZ081-082-
085>088.
KY...Flash Flood Watch through Saturday morning for KYZ014>022.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...KHHazardous Weather Outlook National Weather Service Paducah KY 354 PM CDT Fri Jun 21 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 354 PM CDT Fri Jun 21 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms. A line of thunderstorms will move southeast across our region this afternoon into early this evening. The primary hazard appears to be scattered damaging wind gusts. A few storms could also produce large hail and flooding rainfall. More storms are possible during the overnight hours, accompanied by locally heavy rain and strong gusty winds. This second round of heavy rainfall could result in increased flooding potential. Most of the storms overnight are forecast to occur east of the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices are forecast to reach 100 degrees in parts of our region Saturday, mainly in southeast Missouri and southern Illinois. There is a chance of thunderstorms Saturday through Monday. The primary hazards will be heavy rain and lightning, but a few strong to severe thunderstorms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested today or tonight.
Special Weather Statement
National Weather Service Paducah KY
330 PM CDT Fri Jun 21 2019
ILZ080-084-088-MOZ076-086-087-100-107>111-212130-
Perry IL-Jackson IL-Union IL-Butler MO-Carter MO-Stoddard MO-
Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-Perry MO-Ripley MO-
330 PM CDT Fri Jun 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WEST CENTRAL UNION...
JACKSON...BOLLINGER...CARTER...NORTHWESTERN SCOTT...PERRY...RIPLEY...
WAYNE...NORTHWESTERN STODDARD...NORTHERN BUTLER AND CAPE GIRARDEAU
COUNTIES UNTIL 430 PM CDT...
At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marissa to 6 miles southwest of
Fredericktown to 9 miles southeast of Mountain View. Movement was
southeast at 55 mph.
Nickel size hail and wind gusts 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cape Girardeau, Poplar Bluff, Jackson, Chester, Perryville,
Murphysboro, Du Quoin, Pinckneyville, Chaffee, Doniphan, Piedmont,
Marble Hill, Advance, Van Buren, Bollinger Mill State Historic Site,
Greenville, Trail Of Tears State Park, Lake Wappapello State Park,
Sam A. Baker State Park and De Soto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Wappappello LAKE, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southern Illinois. A Severe Thunderstorm Watch also
remains in effect until 1000 PM CDT for southern Illinois...and
southeastern Missouri.
LAT...LON 3709 9122 3705 9078 3727 9073 3732 9055
3731 9015 3764 9015 3787 8994 3791 8984
3780 8967 3796 8959 3822 8959 3819 8917
3781 8918 3764 8950 3745 8944 3715 8965
3650 9086 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 2029Z 301DEG 47KT 3829 8970 3752 9041 3687 9163
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND GST 3 NE BELLE PRAIRIE CITY 38.25N 88.51W
06/21/2019 M59 MPH HAMILTON IL MESONET
&&
ATLSpecial Weather Statement
National Weather Service Paducah KY
345 PM CDT Fri Jun 21 2019
ILZ083-087-INZ081-082-085>088-KYZ014-018-212130-
White IL-Gallatin IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-
Spencer IN-Pike IN-Henderson KY-Union KY-
345 PM CDT Fri Jun 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN...WARRICK...NORTHWESTERN SPENCER...GIBSON...VANDERBURGH...
POSEY...PIKE...HENDERSON AND NORTHEASTERN UNION COUNTIES UNTIL 430 PM
CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Francisville to near Cynthiana to 9
miles east of Norris City. Movement was east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Evansville, Henderson, Princeton, Mount Vernon, Boonville, Newburgh,
Chandler, Fort Branch, Oakland City, Petersburg, Melody Hill, Dale,
Haubstadt, Darmstadt, Owensville, Lynnville, Winslow, Patoka,
Cynthiana and Folsomville.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern and southeastern Illinois...and southwestern Indiana. A
Severe Thunderstorm Watch also remains in effect until 1000 PM CDT
for southwestern Indiana...and northwestern Kentucky.
LAT...LON 3851 8707 3821 8707 3820 8695 3799 8701
3788 8727 3790 8730 3786 8731 3772 8763
3791 8832 3815 8777 3843 8769 3845 8760
3852 8754 3849 8750 3853 8746 3854 8738
3851 8737 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2045Z 284DEG 34KT 3854 8757 3813 8769 3793 8816
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 7 WNW BURFORDVILLE 37.40N 89.92W
06/21/2019 BOLLINGER MO BROADCAST MEDIA
RELAYED BY BROADCAST MEDIA. 2 TREES DOWN IN
SCOPUS.
&&
ATLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG PATTON 37.50N 90.01W
06/21/2019 BOLLINGER MO BROADCAST MEDIA
POWERLINES DOWN. BROADCAST MEDIA RELAYED.
&&
ATLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
436 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 WSW CAPE GIRARDEAU 37.30N 89.57W
06/21/2019 CAPE GIRARDEAU MO PUBLIC
60MPH WIND GUST, BROKEN TREELIMBS AND ROOF
SHINGLE DAMAGE.
&&
ATLThe Evansville,IN radar (KVWX), 59 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
19 thunderstorm wind, 7 tornado, 4 hail, 1 flash flood. Local standard time, as filed.
A tree was down on Highway 145.
Very large hail struck parts of central Ballard County. At Barlow, a photo was taken of a hailstone measuring 3.4 inches in diameter. The hailstone was spiked in appearance. A couple miles south-southeast of La Center, a photo of quarter-size hail was posted on social media.
Trees were uprooted. Large tree limbs were down.
Strong damaging winds struck parts of McCracken County, mainly around the city of Paducah. A semi was blown over on the Interstate 24 bridge across the Ohio River. On the north side of Paducah, about 175 feet of a 400-foot tall broadcasting tower was knocked down. Large trees were down in the city of Paducah, and bricks were blown off an historic building downtown. Just outside the city, several trees were blown down in Lone Oak. At the Barkley Regional Airport west of Paducah, a trailer was shifted off its foundation.
A spotter estimated a gust to 60 mph.
Widespread tree and power line damage occurred.
Strong damaging winds affected southwest Graves County. At Pryorsburg, the front of a restaurant was damaged, and windows were blown out of cars. At Water Valley, a tree fell on an unoccupied house.
A National Weather Service damage survey determined a microburst occurred at Kentucky Dam Village, adjacent to a short tornado track. Peak winds were estimated at 110 mph. About 75 trees were snapped or uprooted.
A 50-yard wide tornado with peak winds near 110 mph snapped and uprooted trees. The tornado appeared to touch down along the edge of Kentucky Dam Village property near Golf Course Maintenance Drive. It crossed Highway 641 and created a clear path from near 641 to the marina. At the marina, two piers (which were connected to other piers as an extension) broke loose and were pushed out into the bay, dragging concrete block tie downs along the floor of the bay. These piers sustained major damage to roofs and connections between the piers. The piers which were connected to the shore were damaged, not only at the connection point between piers, but also at the connection to the shore. Electrical systems were destroyed along with gang planks between the shore and piers. There were four piers connected to the shore. The two piers that were damaged were the inside two piers, with the outside piers sustaining minor damage.
Ping pong ball to golf ball size hail was reported by the fire department.
A wind gust to 70 mph was estimated by fire department personnel.
Siding was blown off a house in Hardin. A trained spotter estimated winds gusted to 60 mph at the Eggners Ferry Bridge on U.S. Highway 68 at Kentucky Lake.
Dozens of trees were snapped or uprooted in northern portions of the Land Between The Lakes National Recreation Area. The area of tree damage included the Pisgah Bay area and the popular Hillman Ferry campground.
Winds were estimated at 70 to 80 mph in parts of western Calloway County. Near Kirksey, carport anchors were ripped from concrete. Trees were down. Near Lynn Grove, Kentucky Highway 94 at Kentucky 299 was blocked due to a downed power line. A power pole was snapped.
The tornado began east of the Woodlands Trace and Silver Trail Road junction and tracked southeast along Silver Trail Road before crossing into Trigg County. Hundreds of trees, some very large, were snapped or uprooted. The path of this tornado was in densely wooded areas of the Land Between The Lakes National Recreation Area. Peak winds were estimated near 100 mph. Most of the path was in Lyon County, however a popular tourist spot was struck in the Trigg County portion.
The tornado continued into Trigg County from Lyon County. Although the Trigg County portion of the track was only about one-half mile, it tracked southeast across Hematite Lake. This is a popular nature-viewing area in the Land Between The Lakes National Recreation Area. The entire track was through heavily wooded areas. Hundreds of trees, some very large, were snapped or uprooted. Peak winds were estimated near 100 mph.
Numerous trees were damaged in the Energy Lake area of the Land Between The Lakes National Recreation Area.
Strong damaging winds from 60 to 70 mph continued southeast across central and southern Calloway County. An off-duty NWS employee two miles southwest of Murray estimated winds gusted from 60 to 65 mph. Tree limbs were down. Power lines were down in Murray. Multiple trees were blown down in Hazel.
A trained spotter estimated a wind gust to 65 mph on The Trace near U.S. Highway 68.
Trees were down around Trigg County. In Cadiz, a power line and tree limbs were down.
Minor roof damage occurred to at least eight homes, primarily from falling trees. One home had a broken window. One barn was levelled. Several power lines were downed, mainly from falling trees. At least 200 trees were uprooted, snapped, or had broken limbs. The tornado traveled mainly along and north of Kings Chapel Road initially, then traveled along Cool Spring Cave Road before crossing South Montgomery Road, north of Caledonia. Peak winds were estimated near 95 mph.
A wind gust to 70 mph was measured at WKDZ radio.
Highways 120 and 670 were closed by flash flooding. Highway 120 was closed east of Providence, and Highway 670 was closed near the Dotiki mine site. The public reported up to two inches of rain fell in 20 minutes.
The tornado appeared to begin in a cornfield along Highway 164 north of Peedee, where a large amount of the corn was blown down. Major tree damage and a debris field was observed on Highway 164. It then continued east/southeast where a barn collapsed. It damaged around a dozen homes, mainly to soffits and roofing. One small guest house was destroyed along Striped Bridge Road. The contents remained on the slab, but the roof and walls were blown around the side of a barn (which itself sustained minor damage). Numerous large trees were snapped and uprooted along the path. A tree blocked Highway 107. The tornado appears to have lifted just west of the Interstate 24/Pennyrile Parkway interchange. Peak winds were estimated near 105 mph.
This EF-1 tornado appeared to start along Pierce Lane near I-24 and traveled along Pierce Lane for almost a mile. Three empty grain bins were destroyed and blown into a field. Most of the damage was on the south flank of the tornado. Many large, old trees were snapped or uprooted. Towards the end of the path a house lost half of its roof. Peak winds were estimated near 100 mph.
Widespread wind damage occurred south through southwest of Hopkinsville, including the Interstate 24 corridor. Several miles northwest of Oak Grove, building and roof damage occurred at a power tool company. Trees were down along Interstate 24 near mile marker 83. Seven miles west of Pembroke, a fiberglass pole was down. Many trees were down in that area. Five miles northeast of Herndon, a tree fell on a house. A wind gust to 63 mph was measured at the Fort Campbell airfield.
Several trees were down along Highway 104. A vehicle was stuck between trees.
The tornado started along Hammacksville Road south of Trenton. It tracked through cornfields, with strong convergence noted within the downed corn. It also uprooted and broke several large limbs off of some trees. There is drone footage of the tornado track and eyewitness reports/pictures of the tornado. Maximum winds were estimated near 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyThe tornado archive for Kentucky, 2019Warnings in Kentucky, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822979, 822973, 822980, 822976, 822981, 823024, 822977, 823026, 822989, 822990, 822991, 823046, 822978, 823027, 822995, 823274, 823032, 823271, 823272, 823276, 823034, 823040, 822999, 823053, 823041, 829439, 823063, 823064, 823010, 823013, 823066.